Ibuprofen or Aspirin: What You Need to Know

 

Ibuprofen and aspirin are both over-the-counter (OTC) drugs that help treat short-term pain and inflammation. Both these drugs are classified as nonsteroidal anti-inflammatory drugs (NSAIDs). Ibuprofen and aspirin produce prostaglandins in order to decrease inflammation. Even though both of them have the same results, they work in different ways.
Let’s take a look at both the drugs and how they work.

Aspirin


Also known as acetylsalicylic acid (ASA), aspirin is a generic drug that is used for a variety of purposes. Aspirin typically comes in two forms: an 81 mg chewable tablet and a 325 mg oral tablet. It also has a coated formulation due to its erosive impact on the stomach and digestive tract. The amount of aspirin prescribed on a daily basis depends on the condition that is being treated. Generally, the consumption of aspirin isn’t recommended for children or those with bleeding problems.
Even though aspirin is used to treat inflammatory concerns like fever and pain, doctors also prescribe it to many people to help decrease the chances of a heart attack, stroke, or other coronary artery diseases. This is because heart strokes are typically caused by the formation of clots in your blood vessels. Aspirin helps by thinning your blood, preventing the formation of blood clots. So, in case you’ve suffered from a heart attack or stroke, your doctor might prescribe aspirin to prevent the occurrence of another one. Many doctors also prescribe aspirin to help prevent colon cancer.

Ibuprofen


Ibuprofen is a generic, over-the-counter medicine that is used to treat inflammation, and mild to moderate pain. It is especially recommended for those with musculoskeletal and arthritis pain. Even though ibuprofen is typically used to treat generic illnesses, it is also prescribed in higher doses for more serious diseases or health concerns.
Ibuprofen can be used to treat the following:

    • Tooth pain
    • Headaches
    • Back pain
    • Muscle pain
    • Menstrual cramps
    • Arthritis pain

Ibuprofen is typically taken as a 200mg oral capsule or tablet. It also helps lower fever, with a typical treatment entailing on or two 200mg tablets after every 4 to 6 hours. However, you should try to have the lowest amount of this medication as possible as the maximum number of tablets you can have in a day is six. Ibuprofen has similar effects on the body as aspirin: it can irritate the stomach and digestive tract. Those with bleeding disorders and a history of stomach ulcers must have monitored ibuprofen usage.

Ibuprofen and Aspirin: A Dangerous Combination


Now, you are probably aware that both ibuprofen and aspirin are a part of a drug class known as nonsteroidal anti-inflammatory drugs (NSAIDs). So, both of them have more or less the same side effects, and having them together enhances your risk of these side effects.
Ibuprofen and aspirin can lead to stomach bleeding, especially if you take too much. The risk of experiencing stomach bleeding from these drugs increases even further if you qualify for any of the following:

  • You are older than 60 years
  • You take blood thinners or steroids
  • You have a history of stomach bleeding or ulcers
  • You take either drug for longer than instructed
  • You take more than the prescribed quantity of either drug
  • You consume three or more alcoholic beverages in a day

Consuming ibuprofen or aspirin can also cause allergic reactions. Some symptoms of this allergy include rash, blisters, facial swelling, hives, and wheezing. Taking both these medications together increases the risk of this even more. So, if you begin to experience any swelling or redness after taking ibuprofen or aspirin, contact your doctor immediately.
Aspirin and ibuprofen can also cause hearing issues, with symptoms such as a lowered hearing ability or ringing in the ears. Such cases also require a doctor’s attention.

How Long After Taking Ibuprofen Can I Take Aspirin or Vice Versa?


Most people play it smart by sticking to one medication rather than risking the increased chances of side effects by taking both of them side by side. However, other people still choose to mix the two medications despite the risk.
According to a study, the Food and Drug Administration (FDA) recommends that if you take aspirin to prevent a stroke or protect the heart, you should take ibuprofen for pain relief at least 8 hours before aspirin or 30 minutes later.
The FDA also recommends that individuals who want to take both these medications should consult their doctor for further information regarding the timings of both medications so that both of them work effectively.

What Can I Take Instead Of Aspirin And Ibuprofen?


The best medication that you can take for pain management highly depends on the type of pain you are experiencing. Apart from NSAIDs, acetaminophen is also a good option to manage mild to moderate fever or pain. The good news is that acetaminophen is safe to consume alongside NSAIDs. If you are looking for stronger pain relief, you will need to consult your doctor or pharmacist for other options.

What If I Accidentally Take Aspirin And Ibuprofen Together?


If you accidentally take both these medications together, you can experience moderate to serious side effects.
Some moderate side effects include indigestion, nausea, vomiting, and flatulence. Since these symptoms are pretty minor, they can easily be managed at home by controlling your food consumption drinking water, and taking an antacid.
Some of the more serious side effects of taking aspirin and ibuprofen together are blistered and peeling skin, yellow skin or eyes, blood in your vomit, urine, or stool, painful joints, and swollen hands or feet.
If you experience any of these serious symptoms, rush right to the doctor!

Takeaway

Ibuprofen and aspirin are commonly-used NSAIDs that are meant to treat pain and inflammation. Even though both these medications are believed to have similar side effects, aspirin has a few more side effects than ibuprofen. Before opting for any treatment or starting any medication, always consult your doctor to ensure you receive appropriate care. So, whether you’re considering aspirin or ibuprofen, consult your doctor to see what dosage will be appropriate for you.

 

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.